The timing pattern in which dipeptidyl-peptidase IV inhibitors (DPP4i) confer the risk of bullous pemphigoid (BP) is unknown. To investigate the odds of BP following exposure to DPP4i and to perform a duration-response analysis evaluating the risk of BP in relation to the duration of exposure to the culprit drug. A population-based nested case–control study was performed comparing diabetic patients with BP (n = 1458) with age-, sex- and ethnicity-matched diabetic control subjects (n = 6051) with respect to the prevalence of exposure to DPP4i. Adjusted odds ratios (ORs) were estimated by logistic regression. Overall exposure to DPP4i was associated with an 80% increase in the odds of subsequent BP (OR, 1.81; 95% CI, 1.46–2.08; P < 0.001). In an intraclass analysis, the odds of BP were increased in association with vildagliptin (OR, 3.40; 95% CI, 2.69–4.29; P < 0.001) and sitagliptin (OR, 1.56; 95% CI, 1.33–1.84; P < 0.001). In a duration-response analysis, the highest likelihood of BP was found 1–2 years after commencing the drug (OR, 2.66; 95% CI, 1.97–3.59; P < 0.001). The odds of BP were increased across all time periods and retained its statistical significance even ≥ 6 years after the drug initiation (OR, 1.44; 95% CI, 1.09–1.91; P = 0.011). Relative to other diabetic patients with BP, patients with DPP4i-associated BP were more likely to be admitted to inpatient dermatologic wards (OR, 1.66; 95% CI, 1.30–2.13; P < 0.001) and had higher mean(SD) numbers of outpatient dermatologist visits (14.7[14.8] vs. 12.3[13.2], respectively; P = 0.006). DPP4i should be suspected as a predisposing factor for BP even numerous years after the drug initiation.
Bibliographical notePublisher Copyright:
© 2022, The Author(s).
- Bullous pemphigoid